Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

July 11, 20166 counties in Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 11, 2016, 9:35 AM CDT for 6 counties in Minnesota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2016, 9:35 AM CDT (14:35 UTC)
Expired
Jul 11, 2016, 10:30 AM CDT
In force
55 min
Issued by
NWS Twin Cities, MN

Counties Kandiyohi County, MN, Morrison County, MN, Redwood County, MN, Renville County, MN, Stearns County, MN, Todd County, MN

The radar

The Minneapolis radar (KMPX), 100 km from the middle of the area, began a volume at 14:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 2.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1818 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1818 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
882 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

742 
WWUS83 KMPX 111435
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
935 AM CDT MON JUL 11 2016

MNZ042-043-048-049-055>058-064-065-073-111530-
MEEKER-CHIPPEWA-TODD-RENVILLE-REDWOOD-MORRISON-STEARNS-POPE-
KANDIYOHI-YELLOW MEDICINE-SWIFT-
935 AM CDT MON JUL 11 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT STEARNS...SOUTHEASTERN
YELLOW MEDICINE...SOUTHEASTERN TODD...WESTERN MEEKER...SOUTHEASTERN
SWIFT...REDWOOD...RENVILLE...SOUTHWESTERN MORRISON...KANDIYOHI...
EASTERN CHIPPEWA AND SOUTHEASTERN POPE COUNTIES...

AT 930 AM CDT...STRONG THUNDERSTORMS WERE LOCATED FROM NEAR LONG
PRAIRIE...TO WILLMAR AND SACRED HEART...WEST OF REDWOOD FALLS.
INDIVIDUAL STORMS WERE MOVING NORTHEAST AT 45 MPH...WITH A SLOW
EAST MOVEMENT OF THE LINE AROUND 10 TO 15 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WILLMAR...LITTLE FALLS...REDWOOD FALLS...SAUK CENTRE...COLD SPRING...
MELROSE...LONG PRAIRIE...COLLEGEVILLE...GRANITE FALLS...ALBANY...
OLIVIA AND PAYNESVILLE.

TORRENTIAL RAINFALL WITH RAINFALL RATES OF 1 TO 2 INCHES AH HOUR...
ARE ALSO OCCURRING WITH THESE STORMS...AND MAY CAUSE LOCALIZED
FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4615 9411 4582 9426 4582 9435 4578 9428
      4449 9483 4449 9487 4428 9498 4428 9511
      4420 9511 4421 9559 4463 9563 4615 9489
TIME...MOT...LOC 1430Z 208DEG 40KT 4541 9493 

$$

DWE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 11, 7:06 AM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 11, 7:06 AM CDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
706 AM CDT MON JUL 11 2016

.UPDATE...For 12z AVIATION discussion below

&&

.SHORT TERM...(Today and tonight)
Issued at 425 AM CDT Mon Jul 11 2016

Nocturnal thunderstorm activity producing near-severe winds
(generally up to 45 mph) over the northern part of the forecast area
will continue to press across central and northern Minnesota this
morning. Still prefer the HRRR, which indicates activity will be a
bit slow to wane over central MN this morning just along and north
of the warm front. Meanwhile, the atmospheric cap will build south
of the warm front, with heat and humidity increasing over central
and southern Minnesota. Heat indices will near advisory criteria (95
to 100 degrees), but the impact will be borderline given the winds
and cloud cover, so will hold off on an advisory for now.

By late afternoon, expect convergence along the eastward-advancing
cold front to spawn clusters and/or a line of thunderstorms across
western Minnesota. This line will track eastward during the evening
hours, and will need to be monitored for severe weather potential.
Wind and hail will be the main threats, and then heavy rainfall and
flooding given recent rains, the elevated precipitable water values,
and the potential for back-building.

.LONG TERM...(Tuesday through Sunday)
Issued at 425 AM CDT Mon Jul 11 2016

Tuesday and Wednesday will continue to see southwest flow aloft
which keeps low chances of precipitation in the forecast,
especially along the Iowa border where instability will be highest
along the residual cold front. Eventually, the upper low which
will slowly progress across south central Canada, will shift the
mean upper level winds to a more west-northwest. This will allow
much cooler air to advect southward across Minnesota and western
Wisconsin. Although temperatures will fall back into the 70s, dew
point temperatures will fall into the 40s/50s which is very
unusual for July.

Next weekend will see return flow as winds shift back to the
south-southeast. Chances of precipitation also return, along with
more humidity.

Past next weekend, models have been showing an upper ridge
building across the central part of the United States. This means
a return to much warmer conditions by the the last two weeks of
July.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 705 AM CDT Mon Jul 11 2016

Showers and thunderstorms will affect KAXN through a good part of
the morning, but the remainder of the TAF sites should be
primarily dry with the exception of sprinkles at KSTC. Mostly VFR
conditions are expected this morning, although a sct-bkn deck
circa 1KFT is floating around. This afternoon the showers and
thunderstorms will become widespread and affect all of the TAF
sites by evening. Southeast winds become gusty for the afternoon
hours.

KMSP...
Still expect thunderstorm activity to stay north and west of KMSP
until this afternoon. Current thinking is that activity could
begin to sneak toward MSP by early afternoon (18z)...although it
is more likely to be around or after 21z.

/OUTLOOK FOR KMSP/
Tue...VFR. MVFR/TSRA possible early. Winds SW 10 kts.
Wed...VFR. Winds SW becoming W 10 kts.
Thu...VFR. Winds NW 5-10 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...LS
LONG TERM...JLT
AVIATION...LS
Hazardous weather outlook, Jul 11, 4:51 AM CDT, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
451 AM CDT MON JUL 11 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
121000-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
451 AM CDT MON JUL 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF THUNDERSTORMS WILL MOVE ACROSS CENTRAL MINNESOTA THIS
MORNING. A FEW OF STRONGER STORMS WILL BE CAPABLE OF PRODUCING
LARGE HAIL AND STRONG WINDS. TORRENTIAL DOWNPOURS MAY ALSO CAUSE
LOCALIZED FLOODING.

MORE SUBSTANTIAL STORMS ARE POSSIBLE THIS EVENING AND TONIGHT...
WHEN DAMAGING WINDS...LARGE HAIL...AND HEAVY RAINFALL APPEAR
POSSIBLE. A TORNADO OR TWO COULD ALSO OCCUR DURING THE EVENING.

IN BETWEEN THE ROUNDS OF THUNDERSTORMS HEAT AND HUMIDITY WILL
BUILD DURING THE AFTERNOON. HEAT INDICES ARE EXPECTED TO INCREASE
INTO THE MID TO UPPER 90S.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE NEARLY EVERY DAY DURING THE
UPCOMING WEEK FOR AT LEAST A PORTION OF THE AREA...ALTHOUGH MORE
ORGANIZED AND WIDESPREAD ACTIVITY WILL HOLD OFF UNTIL NEXT
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING.

In the hours before

Special weather statement, Jul 11, 4:20 AM CDT, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
420 AM CDT MON JUL 11 2016

MNZ043>045-111000-
MILLE LACS-MORRISON-KANABEC-
420 AM CDT MON JUL 11 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT KANABEC...SOUTHEASTERN
MORRISON AND MILLE LACS COUNTIES...

AT 420 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR VINELAND TO ROYALTON. MOVEMENT WAS
EAST AT 60 MPH.

WIND GUSTS OF 50 TO 55 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

THESE STORMS WILL BE NEAR...
  ONAMIA AND VINELAND AROUND 425 AM CDT.
  ISLE AND WAHKON AROUND 430 AM CDT.
  OGILVIE AROUND 450 AM CDT.
  MORA AROUND 455 AM CDT.
  QUAMBA AROUND 500 AM CDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE HILLMAN...GENOLA...
HARDING...WARMAN...BUCKMAN...LAKE MILLE LACS...MORRILL...KNIFE
LAKE...MORA AIRPORT AND BAYVIEW.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. HIGHWAY 10 IN MINNESOTA BETWEEN MILE MARKERS 153 AND 156.
 U.S. HIGHWAY 169 BETWEEN MILE MARKERS 197 AND 229.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT FOR
CENTRAL AND EAST CENTRAL MINNESOTA.

LAT...LON 4615 9343 4615 9306 4598 9306 4598 9314
      4583 9315 4583 9435 4616 9421 4616 9381
      4624 9381 4625 9344
TIME...MOT...LOC 0920Z 268DEG 71KT 4614 9381 4585 9429

LS
Special weather statement, Jul 11, 6:50 AM CDT, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
650 AM CDT MON JUL 11 2016

MNZ054>056-064-111315-
CHIPPEWA-LAC QUI PARLE-YELLOW MEDICINE-SWIFT-
650 AM CDT MON JUL 11 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WESTERN YELLOW
MEDICINE...SWIFT...LAC QUI PARLE AND CHIPPEWA COUNTIES...

AT 649 AM CDT...STRONG THUNDERSTORMS WERE CLUSTERED OVER MADISON...OR
22 MILES SOUTHEAST OF ORTONVILLE...MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MONTEVIDEO...BENSON...CANBY...MADISON...DAWSON...APPLETON...
CLARKFIELD...MILAN...WATSON...PORTER...BOYD AND BELLINGHAM.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. HIGHWAY 12 BETWEEN MILE MARKERS 18 AND 54.
 U.S. HIGHWAY 212 BETWEEN MILE MARKERS 1 AND 41.
 U.S. HIGHWAY 75 BETWEEN MILE MARKERS 95 AND 127.
 U.S. HIGHWAY 59 BETWEEN MILE MARKERS 89 AND 152.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4527 9645 4525 9629 4522 9627 4518 9610
      4539 9611 4541 9528 4463 9583 4463 9643
TIME...MOT...LOC 1149Z 245DEG 26KT 4504 9617

DWE
Local storm report, Jul 11, 8:44 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
844 AM CDT MON JUL 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 AM     HEAVY RAIN       MADISON                 45.01N 96.19W
07/11/2016  M3.75 INCH       LAC QUI PARLE      MN   BROADCAST MEDIA

            OCCURRED AT LOCAL RADIO STATION. STREET
            FLOODING (OVER CURBS), WAS ALSO REPORTED.

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, Jul 11, 9:02 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
902 AM CDT MON JUL 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       MADISON                 45.01N 96.19W
07/11/2016  M2.93 INCH       LAC QUI PARLE      MN   CO-OP OBSERVER

            .

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Special weather statement, Jul 11, 9:35 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
935 AM CDT MON JUL 11 2016

MNZ042-043-048-049-055>058-064-065-073-111530-
MEEKER-CHIPPEWA-TODD-RENVILLE-REDWOOD-MORRISON-STEARNS-POPE-
KANDIYOHI-YELLOW MEDICINE-SWIFT-
935 AM CDT MON JUL 11 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT STEARNS...SOUTHEASTERN
YELLOW MEDICINE...SOUTHEASTERN TODD...WESTERN MEEKER...SOUTHEASTERN
SWIFT...REDWOOD...RENVILLE...SOUTHWESTERN MORRISON...KANDIYOHI...
EASTERN CHIPPEWA AND SOUTHEASTERN POPE COUNTIES...

AT 930 AM CDT...STRONG THUNDERSTORMS WERE LOCATED FROM NEAR LONG
PRAIRIE...TO WILLMAR AND SACRED HEART...WEST OF REDWOOD FALLS.
INDIVIDUAL STORMS WERE MOVING NORTHEAST AT 45 MPH...WITH A SLOW
EAST MOVEMENT OF THE LINE AROUND 10 TO 15 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WILLMAR...LITTLE FALLS...REDWOOD FALLS...SAUK CENTRE...COLD SPRING...
MELROSE...LONG PRAIRIE...COLLEGEVILLE...GRANITE FALLS...ALBANY...
OLIVIA AND PAYNESVILLE.

TORRENTIAL RAINFALL WITH RAINFALL RATES OF 1 TO 2 INCHES AH HOUR...
ARE ALSO OCCURRING WITH THESE STORMS...AND MAY CAUSE LOCALIZED
FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4615 9411 4582 9426 4582 9435 4578 9428
      4449 9483 4449 9487 4428 9498 4428 9511
      4420 9511 4421 9559 4463 9563 4615 9489
TIME...MOT...LOC 1430Z 208DEG 40KT 4541 9493

DWE

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 2:31 AM CDTSpecial Weather StatementMPXDouglas, Todd74 min
Jul 11, 3:01 AM CDTSpecial Weather StatementMPXPope, Stevens44 min
Jul 11, 3:29 AM CDTSpecial Weather StatementMPXMorrison, Pope, Stearns, Todd61 min
Jul 11, 4:20 AM CDTSpecial Weather StatementMPXKanabec, Mille Lacs, Morrison40 min
Jul 11, 4:24 AM CDTSevere Thunderstorm WarningMPXKanabec, Mille Lacs, Morrison51 min
Jul 11, 6:50 AM CDTSpecial Weather StatementMPXChippewa, Lac qui Parle, Swift, Yellow Medicine85 min
Jul 11, 7:37 AM CDTAreal Flood WarningMPXChippewa, Lac qui Parle, Swift113 min
Jul 11, 9:22 AM CDTAreal Flood WarningMPXChippewa, Lac qui Parle, Swift6 hr
Jul 11, 10:04 AM CDTSpecial Weather StatementMPXBenton, McLeod, Meeker, Mille Lacs71 min
Jul 11, 11:21 AM CDTSpecial Weather StatementMPXBenton, Stearns24 min
Jul 11, 11:35 AM CDTSevere Thunderstorm WarningMPXBenton, Sherburne, Stearns29 min
Jul 11, 12:41 PM CDTSpecial Weather StatementMPXMorrison49 min
Jul 11, 1:23 PM CDTSevere Thunderstorm WarningMPXBenton, Mille Lacs, Morrison37 min
Jul 11, 1:52 PM CDTSpecial Weather StatementMPXTodd38 min
Jul 11, 1:56 PM CDTSevere Thunderstorm WarningMPXKanabec, Mille Lacs34 min
Jul 11, 2:25 PM CDTSevere Thunderstorm WarningMPXKanabec35 min
Jul 11, 3:10 PM CDTSpecial Weather StatementMPXTodd35 min
Jul 11, 3:57 PM CDTSpecial Weather StatementMPXIsanti, Sherburne33 min
Jul 11, 4:43 PM CDTSpecial Weather StatementMPXIsanti47 min
Jul 11, 5:03 PM CDTSevere Thunderstorm WarningMPXChisago, Isanti42 min
Jul 11, 5:13 PM CDTTornado WarningMPXMeeker32 min
Jul 11, 5:40 PM CDTTornado Warning Tornado observedMPXMeeker, Stearns35 min
Jul 11, 5:56 PM CDTTornado Warning Tornado observedConsiderable damage threatMPXMeeker, Stearns34 min
Jul 11, 6:02 PM CDTTornado WarningMPXMorrison, Stearns28 min
Jul 11, 6:09 PM CDTTornado WarningMPXMorrison17 min
Jul 11, 6:19 PM CDTTornado WarningMPXBenton, Stearns26 min
Jul 11, 6:43 PM CDTTornado Warning Tornado observedMPXBenton, Stearns32 min
Jul 11, 5:51 PM CDTTornado WarningMPXPolk27 min

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.